NCHR Testimony on Antidepressant Brexanolone for Postpartum Depression

Dr. Varuna Srinivasan, MBBS, MPH, National Center for Health Research, November 2nd 2018


Thank you for the opportunity to speak today. My name is Dr. Varuna Srinivasan. I am a physician with a Master of Public Health from Johns Hopkins University. I am a Senior Fellow at the National Center for Health Research, which analyzes scientific and medical data to provide objective health information to patients, health professionals, and policymakers.

We do not accept funding from drug and medical device companies, so I have no conflicts of interest.

We have serious concerns about the safety of this drug, brexanolone.

Benzodiazepines have their own safety issues and barbiturates have strong side effects such as sedation and respiratory depression. Does it really make sense to approve a drug for new mothers that has the characteristics of both these drug classes? At the least, approval should require better evidence of long term safety and efficacy than the sponsor has provided.

In comparison to the placebo group, it appears that all the evaluated doses of Brexanolone cause increased risk of sedation, somnolence, and loss of consciousness. This is a postpartum drug, so the question is might the impaired mother accidentally suffocate her baby or accidentally harm herself? Might the mother’s oxygen saturation drop to dangerously low levels when given this drug? If a health professional is needed to monitor the patient continuously for two and a half days when given infusions in order to protect the patient’s safety, is it realistic to believe that monitoring will actually be continuous during those 60 hours?

And while the studies show consistent benefits compared to placebo, the amount of the benefit is not that impressive in most of the analyses, and it is unclear if the higher dose is more effective than the lower dose. Given the short half-life of this drug, It also appears that the positive effects seem to be temporary showing decrease in symptoms only over a very narrow window period of time. Is it possible the mother was just sedated, confused or even euphoric when the scoring was done after infusion?

We are also very concerned about the potential for abuse. FDA reviewers point out that human abuse potential studies for this drug indicate an abuse potential on par with Alprazolam 3mg. That is a substantial risk.

I respectfully urge this panel to also consider whether approving this drug today for a highly monitored inpatient setting would result in off label uses that are not so carefully monitored.

In summary, we urge the committee to require more persuasive evidence on the safety of this drug. It is our moral obligation to patients to make sure that all drugs with this risk potential are scrutinized and held to a higher standard in the approval process.